Patients who take blood thinners are at a risk of a severe bleeding event because blood thinners prevent blood from clotting. That means that a minor cut can turn into a serious situation. Systems like the Alere INRatio2 device were designed to lessen the risk of that happening by using blood tests to ensure the patient's blood clots appropriately. For patients on blood thinners like Warfarin, that information can be a lifesaver.
The problem was that patients who used certain INRatio systems received test results that were different from those obtained in actual laboratory settings. Inaccurate results could prevent doctors from making important changes to a patient's warfarin dosage, which puts the patient at risk of serious bleeding events. Especially at risk were patients with medical conditions such as anemia and elevated fibrinogen levels.
In 2014, a class 1 recall of the Alere INRatio and INRatio2 system was announced, with Alere noting it had received 18,924 complaints about INRatio Test Strips, although not all of those complaints were related to the recall.
"Using the affected devices may delay treatment and cause severe or life-threatening injuries, including death," the recall notice warned.
Results that were incorrectly given as too low could result in a doctor increasing the patient's warfarin dosage, putting the patient at a higher risk of a bleeding event. If the patient received an erroneously high reading, the doctor could decrease or stop the warfarin treatment putting the patient at risk of a stroke.
READ MORE ALERE INRATIO RECALL LEGAL NEWS
In a letter to the FDA in 2015, Public Citizen argued that there have been reports of issues regarding INRatio testing for years, with the FDA sending a letter to the device's then-manufacturer, HemoSense Corporation, noting "clinically significant erroneous values" related to the INRatio testing. Among the patients who suffered adverse events linked to the INRatio device, according to Public Citizen, was a patient who suffered lower body paralysis and another patient who died.